Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 677, NWS Norman, OK

December 6, 2004Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Dec 6, 2004, 12:02 PM CST for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 6, 2004, 12:02 PM CST (18:02 UTC)
Expired
Dec 6, 2004, 12:45 PM CST
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 11:20 AM CST, 42 minutes earlier.

Area forecast discussion, Dec 6, 11:20 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1115 AM CST MON DEC  6 2004

STRONG FORCING ASSOCIATED WITH THE UPPER LEVEL STORM SYSTEM MOVING
EAST FROM NEW MEXICO IS RESULTING IN AN INCREASE OF SHOWERS AND
T-STORMS OVER WESTERN TEXAS AT LATE MORNING. INCREASING WARM
ADVECTION AND MOISTURE ADVECTION OVER NORTH TEXAS HAS ALSO AIDED IN
DEVELOPMENT OF SHOWERS AND T-STORMS OVER NORTH TEXAS. ALL OF THIS
ACTIVITY WILL CONTINUE TO SPREAD NORTH AND EAST INTO THE FA THROUGH
THE AFTERNOON. ALTHOUGH WIDESPREAD CLOUD COVER AND COOL AIR AT THE
SURFACE WILL LIMIT SUFACE BASED INSTABILITIES... COLD TEMPS ALOFT
MOVING IN WITH THE UPPER SYSTEM WILL LIKELY RESULT IN SUFFICIENTLY
STEEP LAPSE RATES TO SUPPORT DECENT MID LEVEL INSTABILITIES. COULD
SEE SOME HAIL OVER ABOUT THE SOUTHEAST HALF OF THE AREA... WITH
POSSIBLY SOME STRONG WINDS MAKING IT TO THE GROUND IN SOUTHEAST
OKLAHOMA. FOG HAS BEEN GRADUALLY LIFTING OVER THE SOUTHEAST AND FAR
NORTH THORUGH THE LATE MORNING HOURS. COOLED TEMPS A BIT IN FAR
NORTHWEST OKLAHOMA WHERE STATIONARY FRONT HAS BEEN HANGING OUT AND
SLOWING THE WARM UP.

&&

32

347 AM CST MON DEC  6 2004

.DISCUSSION...
MODEL CONSISTENCY HAS LED TO RELATIVELY FEW CHANGES IN THIS FORECAST
PACKAGE.

THE MAIN EVENT WILL BE THE UPPER WAVE THAT WILL AFFECT THE REGION
TODAY AND THIS EVENING.  WIDESPREAD RAIN... WITH FAIRLY HIGH
RAINFALL AMOUNTS... IS LIKELY ACROSS ALL BUT THE NORTHWEST EDGE OF
OUR FORECAST AREA.  SCATTERED THUNDERSTORMS WILL PROBABLY FIRE
ACROSS MUCH OF THE AREA AS WELL... AND A FEW MAY BE SEVERE OVER OUR
SOUTHEASTERN COUNTIES.

AS THE WAVE HEADS OFF TO THE NORTHEAST TONIGHT... GENERAL CLEARING
CONDITIONS ARE EXPECTED... FOLLOWED BY A RELATIVELY TRANQUIL AND
WARM PERIOD.  POPS ON WEDNESDAY AND VICINITY WERE LOWERED OR REMOVED
AS THE NEXT SYSTEM WILL BE HARD-PRESSED TO FIND SUFFICIENT MOISTURE
TO GENERATE SIGNIFICANT PRECIPITATION.

THE GFSLR BRINGS IN A NOTEWORTHY COLD FRONT LATE NEXT WEEKEND...
WHICH CURRENTLY APPEARS TO HAVE THE EFFECT OF LOWERING TEMPERATURES
BACK DOWN TO SEASONAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  39  56  36 /  80  20   0   0
HOBART OK         60  38  56  36 /  70  10   0   0
WICHITA FALLS TX  63  41  59  37 /  80  10   0   0
GAGE OK           54  30  55  32 /  40  10   0   0
PONCA CITY OK     57  34  54  33 /  60  40   0   0
DURANT OK         65  47  61  38 /  80  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

23 = CMS
Hazardous weather outlook, Dec 6, 11:55 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CST MON DEC 6 2004

OKZ004>048-050>052-TXZ083>090-071300-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK COVERS MUCH OF SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS...MAINLY SOUTH AND EAST OF A LINE EXTENDING FROM NEAR
CHANDLER... TO OKLAHOMA CITY... TO HOLLIS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS AFTERNOON
AND EVENING.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM OVER SOUTHERN NEW MEXICO AT MIDDAY
WILL MOVE QUICKLY EASTWARD THIS AFTERNOON AND TONIGHT. AS THE STORM
SYSTEM APPROACHES... THUNDERSTORMS WILL INCREASE ACROSS THE SOUTHERN
PLAINS. THUNDERSTORMS... WHICH WERE BEGINNING TO MOVE INTO WESTERN
NORTH TEXAS AND SOUTHWEST OKLAHOMA... WILL CONTINUE TO MOVE EAST
THROUGH THE RED RIVER VALLEY. LARGE AREA OF RAIN AND EMBEDDED
THUNDERSTORMS WILL ALSO CONTINUE TO SPREAD FROM NORTHERN TEXAS
THROUGH SOUTHERN OKLAHOMA DURING THE AFTERNOON.

EXTENSIVE CLOUD COVER AND RELATIVELY COOL AIR WILL TEND TO LIMIT THE
AMOUNT OF INSTABILITY THAT WILL BE AVAILABLE FOR THE THUNDERSTORMS.
HOWEVER... EVEN THROUGH THE INSTABILITY MAY REMAIN LIMITED... STRONG
DEEP LAYER WIND SHEAR WILL PROVIDE CONDITIONS FAVORABLE FOR A FEW
STORMS TO REACH SEVERE LEVELS OVER THE SLIGHT RISK AREA THIS
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH THE PRIMARY SEVERE WEATHER
CONCERN WILL BE LARGE HAIL... THE COOL... STABLE AIR AT LOW LEVELS
OVER SOUTH CENTRAL AND SOUTHEAST OKLAHOMA MAY BECOME SHALLOW ENOUGH
TO ALLOW SOME STRONG WINDS TO ALSO REACH GROUND LEVEL IN THOSE AREAS.

THE RISK OF SEVERE WEATHER WILL SUBSIDE OVER SOUTHEAST OKLAHOMA BY
MID TO LATE EVENING AS THE UPPER AIR STORM SYSTEM QUICKLY EXITS THE
AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE FORECAST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY MORNING.

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 12:22 PM CSTSevere Thunderstorm WarningOUNKiowa38 min
Dec 6, 3:32 PM CSTSevere Thunderstorm WarningOUNLove43 min
Dec 6, 3:59 PM CSTSevere Thunderstorm WarningOUNMarshall46 min
Dec 6, 12:37 PM CSTSevere Thunderstorm WarningOUNFoard, Knox38 min
Dec 6, 12:55 PM CSTSevere Thunderstorm WarningOUNBaylor, Wilbarger50 min
Dec 6, 1:51 PM CSTSevere Thunderstorm WarningOUNArcher, Wichita39 min
Dec 6, 2:13 PM CSTSevere Thunderstorm WarningOUNClay47 min
Dec 6, 2:33 PM CSTSevere Thunderstorm WarningOUNArcher42 min
Dec 6, 2:56 PM CSTSevere Thunderstorm WarningOUNClay49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.